Epilepsy drugs do not appear to increase suicide risk in patients with bipolar disorder
Research Activities, July 2010, No. 359
Patients with bipolar disorder, a mood disorder of fluctuating manic episodes and deep depression, often take lithium to smooth out their moods. Some also benefit from taking drugs normally taken by people with epilepsy. Antiepileptic drugs commonly used in bipolar patients include gabapentin, divalproex, and felbamate, as well as others. Recently, the U.S. Food and Drug Administration issued warnings about the increased risk of suicide related to the use of these drugs. However, a new study shows that antiepileptic drugs do not increase the risk of suicide in patients with bipolar disorder.
Researchers used health care claims data from a large, commercially available database representing 47 million insured individuals. Information included such things as medical, specialty, and pharmacy paid claims from more than 85 managed care plans across the nation. A total of 47,918 patients with a diagnosis of bipolar disorder were identified. Of these, 1,226 had at least 1 suicide attempt. A suicide attempt rate of 13 per 1,000 person-years was calculated for bipolar patients treated with an antiepileptic drug. This was the same rate calculated for bipolar patients not treated with an antiepileptic or lithium.
The researchers did find that the rate of suicide attempts was significantly higher before patients received treatment than after treatment. Suicide attempt rates were 72 per 1,000 person-years in untreated patients vs. 13 per 1,000 person-years in treated patients. In the absence of other treatment with an antidepressant, antipsychotic, or other antiepileptic drug, antiepileptic drugs reduced by fivefold the risk of a suicide attempt compared with untreated patients (3 per 1,000 person-years vs. 15 per 1,000 person-years). The study was supported in part by the Agency for Healthcare Research and Quality (HS16973).
See "Relationship between antiepileptic drugs and suicide attempts in patients with bipolar disorder," by Robert D. Gibbons, Ph.D., Kwan Hur, Ph.D., C. Hendricks Brown, Ph.D., and J. John Mann, M.D., in the December 2009 Archives of General Psychiatry 66(12), pp. 1354-1360.